Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 1999, 11:47 PM CDT for Minnehaha County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1999, 11:47 PM CDT (04:47 UTC)
- Expired
- May 4, 1999, 12:20 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Minnehaha County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:55 PM CDT | Hail 0.75 | Hartford, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KFSD 040446 RRA SVRFSD SDC099-040520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1147 PM CDT MON MAY 3 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 1220 AM CDT * AT 1145 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF SIOUX FALLS OR 8 MILES SOUTHWEST OF LYONS... MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYONS AROUND 1155 PM CDT COLTON AROUND 1205 AM CDT THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AT 1142 PM DIME SIZE HAIL WAS REPORTED AT WALL LAKE. & RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:50 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 3, 9:50 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT MON MAY 3 1999 LN OF STG TSTMS MOVG NNE INTO SERN SD ATTM...SEEMS TO BE STAYING W OF IA/MN BORDER ATTM...BUT COULD DO A RIGHT TURN WITH TIME. SEEMS TO BE ASSCD WITH A VORT LOBE ROTATING AHEAD OF MAIN SYS AND THERE SHUD BE BRK BEHIND IT AFT 2 AM AFT WATCH EXPIRES. UPDATED EARLIER FOR WATCH AND NO POPS...BUT STILL WENT SCT AS OVERALL COVERAGE SHUD DCRS BY 2 AM. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
| May 3, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 32 min |
| May 3, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 50 min |
| May 3, 9:49 PM CDT | Tornado Warning | FSD | Yankton | 31 min |
| May 3, 9:54 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 36 min |
| May 3, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 3, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 38 min |
| May 3, 10:27 PM CDT | Tornado Warning | FSD | Clay | 33 min |
| May 3, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 47 min |
| May 3, 10:46 PM CDT | Tornado Warning | FSD | Clay | 34 min |
| May 3, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.